Alert archive / Iowa / Tornado Warnings in 2023
Tornado Warning 47, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at May 7, 2023, 5:50 PM CDT for Cedar County, Muscatine County, Iowa; Rock Island County, Illinois. It was in force for 14 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2023, 5:50 PM CDT (22:50 UTC)
- Expired
- May 7, 2023, 6:04 PM CDT
- In force
- 14 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 2.0 in
Counties Cedar County, IA, Muscatine County, IA, Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 43 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 5:51 PM CDT | TSTM WND DMG | Springdale, IA | SEMI TRAILER BLOWN DOWN ALONG I-80. |
| May 7, 5:51 PM CDT | TSTM WND DMG | Springdale, IA | SEMI TRAILER BLOWN DOWN ALONG I-80. |
| May 7, 5:51 PM CDT | TSTM WND DMG | Springdale, IA | SEMI TRAILER BLOWN DOWN ALONG I-80. TIME ESTIMATED USING RADAR. |
| May 7, 5:55 PM CDT | HAIL 1.75 | West Liberty, IA | REPORT FROM MPING: GOLF BALL (1.75 IN.). |
| May 7, 5:55 PM CDT | HAIL 1.75 | West Liberty, IA | REPORT FROM MPING: GOLF BALL (1.75 IN.). |
| May 7, 5:55 PM CDT | HAIL 1.75 | West Liberty, IA | REPORT FROM MPING: GOLF BALL (1.75 IN.). |
| May 7, 6:00 PM CDT | HAIL 1 | Atalissa, IA | |
| May 7, 6:00 PM CDT | HAIL 1 | Atalissa, IA | |
| May 7, 6:00 PM CDT | HAIL 1 | Atalissa, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 4:10 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 806 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
063
WFUS53 KDVN 072250
TORDVN
ILC161-IAC031-139-072315-
/O.NEW.KDVN.TO.W.0047.230507T2250Z-230507T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
550 PM CDT Sun May 7 2023
The National Weather Service in the Quad Cities has issued a
* Tornado Warning for...
Southwestern Rock Island County in northwestern Illinois...
Southwestern Cedar County in east central Iowa...
Muscatine County in east central Iowa...
* Until 615 PM CDT.
* At 550 PM CDT, a confirmed tornado was located over West Liberty,
or 8 miles southeast of West Branch, moving southeast at 35 mph.
HAZARD...Damaging tornado and hail up to two inches in diameter.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Atalissa around 555 PM CDT.
Saulsbury Bridge Campground around 600 PM CDT.
Moscow around 605 PM CDT.
Wilton around 610 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Muscatine, Fairport, Sweetland Center, New Era, Wildcat Den State
Park, Fairport Recreation Area, Pleasant Prairie and Shady Creek
Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4168 9128 4157 9078 4148 9079 4133 9087
4133 9094 4151 9137 4153 9137
TIME...MOT...LOC 2250Z 292DEG 30KT 4157 9124
TORNADO...OBSERVED
MAX HAIL SIZE...2.00 IN
$$
Ervin2 follow-up statements
969
WWUS53 KDVN 072258
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
558 PM CDT Sun May 7 2023
IAC031-072307-
/O.CAN.KDVN.TO.W.0047.000000T0000Z-230507T2315Z/
Cedar IA-
558 PM CDT Sun May 7 2023
...THE TORNADO WARNING FOR SOUTHWESTERN CEDAR COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Illinois...and east central Iowa.
LAT...LON 4152 9130 4160 9124 4160 9117 4153 9083
4148 9079 4138 9086 4135 9098 4150 9131
TIME...MOT...LOC 2257Z 299DEG 28KT 4153 9118
$$
ILC161-IAC139-072315-
/O.CON.KDVN.TO.W.0047.000000T0000Z-230507T2315Z/
Rock Island IL-Muscatine IA-
558 PM CDT Sun May 7 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHWESTERN ROCK ISLAND AND CENTRAL MUSCATINE COUNTIES...
At 557 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Saulsbury Bridge Campground, or 9 miles northwest of
Muscatine, moving southeast at 30 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Muscatine, Sweetland Center, Fairport Recreation Area, New Era,
Wildcat Den State Park, Pleasant Prairie, Illinois City, Fairport,
Montpelier, Shady Creek Campground, Loud Thunder Forest Preserve,
Midway Beach and Clark's Ferry Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4152 9130 4160 9124 4160 9117 4153 9083
4148 9079 4138 9086 4135 9098 4150 9131
TIME...MOT...LOC 2257Z 299DEG 28KT 4153 9118
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
Ervin638
WWUS53 KDVN 072304
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
604 PM CDT Sun May 7 2023
IAC139-ILC161-072314-
/O.CAN.KDVN.TO.W.0047.000000T0000Z-230507T2315Z/
Rock Island IL-Muscatine IA-
604 PM CDT Sun May 7 2023
...THE TORNADO WARNING FOR SOUTHWESTERN ROCK ISLAND AND CENTRAL
MUSCATINE COUNTIES IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Illinois...and east central Iowa.
LAT...LON 4152 9130 4160 9124 4160 9117 4153 9083
4148 9079 4138 9086 4135 9098 4150 9131
TIME...MOT...LOC 2302Z 292DEG 30KT 4151 9111
$$
ErvinWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at May 7, 2:27 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, May 7, 2:27 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 227 PM CDT Sun May 7 2023 .SYNOPSIS... Issued at 225 PM CDT Sun May 7 2023 Stationary frontal boundary lies across se NE to se IA to ne IL. Temps were in the 80s south of the front with dewpoints in the 60s. Moline has already broke the record for today (see climate section below). SPC mesoanalysis shows tremendous energy available with SBCAPES of 5000 J/kg across southern IA with the CAPE gradient along I-80. Bulk shear was very strong at 55-60 kt across IA with SRH of 200 m2/s2. Giant hail parameters were also in place, so this is a volatile atmosphere to say the least! && .SHORT TERM...(This evening through Monday) Issued at 225 PM CDT Sun May 7 2023 Enhanced risk (level 3 of 5) for severe storms this evening and overnight. Main risks are damaging winds greater than 75 mph, giant hail (hen egg size or larger) and tornadoes. Heavy rain and possible flash flooding are also a threat. CAM's develops scattered supercells this evening then followed by a classic severe bow echo sweeping across much of the cwa overnight. If this pans out then 80+ mph winds are possible after midnight. With numerous thunderstorms forming in this juicy airmass (PWAT's 1.50 inches) heavy rainfall and possible flash flooding are also on the table. This is one of those times be on alert even during the wee hours of the morning! Monday: A cold front arrives pushing the thunderstorm threat eventually east and southward and the severe threat has been pushed south of the dvn cwa. It will be cooler with highs in the upper 60s north to upper 70s south. .LONG TERM...(Monday night through Sunday) Issued at 225 PM CDT Sun May 7 2023 1) Warm week ahead with thunderstorm chances returning again late in the week into next weekend. Tuesday through Sunday: Persistent deep trough in the Rockies with a zonal to southwest flow aloft will keep our area in a warm regime with daily highs in the 70s to lower 80s. Thunderstorm chances return late in the week into next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 110 PM CDT Sun May 7 2023 Numerous thunderstorms are expected to develop this evening,some severe, then a line of severe storms should sweep across most of the taf sites overnight. Damaging winds and very large hail are likely with any of these storms. MVFR/IFR conds expected in/near TSRA. Cold front drops southward across the area on Monday with MVFR/IFR conds for a time behind the front. && .CLIMATE... Issued at 106 PM CDT Sun May 7 2023 Record High Temperatures for Sunday May 7, 2023 Burlington 88 1934 Cedar Rapids 98 1896 Dubuque 91 1896+ Moline 88 1965+ && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...Haase AVIATION...Haase CLIMATE...Haase
Hazardous weather outlook, May 7, 11:48 AM CDT, 6 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1148 AM CDT Sun May 7 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-081700- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1148 AM CDT Sun May 7 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT The Storm Prediction Center has an Enhanced risk, or level 3 out of 5, for severe thunderstorms this evening and overnight across much of the outlook area. The main threats are tornadoes, damaging winds in excess of 75 MPH and golf ball size hail or larger. There is an additional threat for heavy rainfall and the potential for flash flooding with a slight or level 2 risk of excessive rainfall. The Mississippi River continues to experience flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY There is a chance for thunderstorms on Monday and again late next week. However, the risk for severe storms is low. The Mississippi River will continue to experience flooding during the upcoming week. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening and overnight. Haase
In the hours before
Local storm report, May 7, 5:35 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
535 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND DMG 3 SSE OXFORD 41.69N 91.77W
05/07/2023 JOHNSON IA EMERGENCY MNGR
SEMI BLOWN OVER CARRYING US MAIL ON
INTERSTATE 80 NEAR MILE MARKER 232. TIME
ESTIMATED FROM RADAR.
&&
GROSSLocal storm report, May 7, 5:36 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
536 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST WEST BRANCH 41.67N 91.35W
05/07/2023 M70 MPH CEDAR IA EMERGENCY MNGR
&&
GROSSLocal storm report, May 7, 5:39 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
539 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL 1 ENE NORTH LIBERTY 41.75N 91.59W
05/07/2023 E1.00 INCH JOHNSON IA TRAINED SPOTTER
0510 PM HAIL WEVER 40.72N 91.23W
05/07/2023 E1.75 INCH LEE IA TRAINED SPOTTER
0508 PM TSTM WND GST 2 SW TIFFIN 41.69N 91.70W
05/07/2023 M74 MPH JOHNSON IA TRAINED SPOTTER
TIME ESTIMATED. ALSO DIME TO NICKEL HAIL.
&&Local storm report, May 7, 5:47 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
547 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 1 ESE NORTH LIBERTY 41.74N 91.60W
05/07/2023 E1.00 INCH JOHNSON IA TRAINED SPOTTER
&&Local storm report, May 7, 5:48 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
548 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 2 NNE NORTH LIBERTY 41.77N 91.59W
05/07/2023 U1.00 INCH JOHNSON IA PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
GROSSLocal storm report, May 7, 5:49 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
549 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL WEST LIBERTY 41.57N 91.27W
05/07/2023 U1.00 INCH MUSCATINE IA PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
GROSSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 8:14 PM CDT | Special Weather Statement | DVN | Van Buren | 31 min |
| May 6, 8:22 PM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 38 min |
| May 6, 8:54 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Lee, Van Buren | 40 min |
| May 6, 9:38 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 34 min |
| May 6, 9:53 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Lee | 52 min |
| May 6, 10:38 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson, Van Buren | 52 min |
| May 6, 10:52 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson, Keokuk, Louisa, Washington | 38 min |
| May 6, 11:30 PM CDT | Special Weather Statement | DVN | Johnson | 45 min |
| May 6, 11:38 PM CDT | Special Weather Statement | DVN | Jefferson | 37 min |
| May 7, 12:01 AM CDT | Severe Thunderstorm Warning | DVN | Jefferson | 29 min |
| May 7, 12:19 AM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Jefferson, Louisa, Washington | 41 min |
| May 7, 12:34 AM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 41 min |
| May 7, 12:47 AM CDT | Severe Thunderstorm Warning | DVN | Louisa | 28 min |
| May 7, 1:03 AM CDT | Severe Thunderstorm Warning | DVN | Jefferson | 27 min |
| May 7, 1:08 AM CDT | Flash Flood Warning | DVN | Henry, Jefferson | 3 hr |
| May 7, 1:14 AM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 31 min |
| May 7, 1:34 AM CDT | Severe Thunderstorm Warning | DVN | Lee, Van Buren | 26 min |
| May 7, 3:51 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 39 min |
| May 7, 4:08 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa | 37 min |
| May 7, 4:24 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa | 36 min |
| May 7, 4:32 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Lee | 43 min |
| May 7, 4:48 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa, Johnson, Linn | 42 min |
| May 7, 4:57 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Keokuk, Washington | 48 min |
| May 7, 5:10 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Lee | 33 min |
| May 7, 5:19 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Louisa, Muscatine, Washington | 41 min |
| May 7, 5:42 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Keokuk, Washington | 48 min |
| May 7, 5:49 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Louisa, Muscatine, Scott, Washington | 56 min |
| May 7, 6:07 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 38 min |
| May 7, 6:25 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Jefferson, Louisa, Van Buren, Washington | 35 min |
| May 7, 6:36 PM CDT | Severe Thunderstorm Warning | DVN | Louisa, Muscatine, Scott | 39 min |
| May 7, 6:41 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 49 min |
| May 7, 6:52 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Jefferson, Louisa | 38 min |
| May 6, 10:11 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, Henderson, McDonough | 49 min |
| May 6, 10:29 PM CDT | Severe Thunderstorm Warning | DVN | McDonough, Warren | 46 min |
| May 7, 1:10 AM CDT | Severe Thunderstorm Warning | DVN | Mercer, Warren | 35 min |
| May 7, 1:48 AM CDT | Severe Thunderstorm Warning | DVN | Hancock, Henderson, McDonough | 27 min |
| May 7, 2:16 AM CDT | Severe Thunderstorm Warning | DVN | Hancock, Henderson, McDonough, Warren | 44 min |
| May 7, 3:44 PM CDT | Severe Thunderstorm Warning | DVN | McDonough | 46 min |
| May 7, 4:26 PM CDT | Severe Thunderstorm Warning | DVN | McDonough | 22 min |
| May 7, 5:42 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, Henderson, McDonough, Warren | 48 min |
| May 7, 6:01 PM CDT | Tornado Warning | DVN | Henderson, McDonough, Warren | 33 min |
| May 7, 6:33 PM CDT | Tornado Warning | DVN | McDonough, Warren | 25 min |
| May 7, 6:46 PM CDT | Severe Thunderstorm Warning | DVN | McDonough | 44 min |
Nearby
Tornado Warnings in Iowa, 2023Tornado Warnings in Illinois, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.